Are there any nasty side effects to taking Urso

Well I have just been introduced to my bestest friend ever.... Urso.. Who is going to be with the me for the rest of my life. I was diagnosed with pbc in oct 2012. I have read lots on here and I am still learning, Thanks to all of you.

Off for a bone scan next week due to achy joints and muscles otherwise I am feeling fine. Working full time and leading an active life. Obviously getting a little tired now and again and not wanting to walk my dog for miles anymore, otherwise I stiffen up an hour later, surely thats not my age already 53 !! One more thing... Are there any nasty side effects from taking Urso ?

6 Replies

oldestnewest
  • I am 66 and was diagnosed 9 months ago. I have had a skin rash mostly on my legs that gets flaky but does not itch. Even after the biopsy, to see what it could be, the results were that it is dermatitis. This might be from the PBC not the Urso. I feel fine except for minor aches due to arthritis in my hands. I am due for another ultra sound of the liver and have not yet been scheduled for a bone scan, but I was asked if I have ever had one. I have many years ago and it was fine. I used to be a so called "exercise nut" and now I hardly go to the gym. That was the biggest change for me. I wish you well. Stay positive. Eat a liver friendly healthy diet and do things when you feel great and take it easy when you don't. Judi

  • Hello.

    As far as I know there are no nasty side-effects of taking urso.

    I was sceptical about taking it when prescribed Dec 2010 and even tho' I still am due to the fact it isn't a cure for PBC, I will continue to do so whilst the bloods are looking great.

    The intial side=effects for me were heartburn and a bit of tummy bloating, neither I suffered prior to taking the urso. (I got 2 x 300mg tablets daily.) I persevered with the urso and within a few months the side-effects had vanished. The one thing I did start to get was constipation which again was something I never had prior to urso. Altho' I used to eat plenty of fibre, plenty of exercise, long walks and I was in a manual job for several yrs prior to the itch starting early 2010, I have found that I have had to eat slightly more fibrous foods on days I feel I am getting constipated as I really do not want to go down the route of any meds there if possible. (I've never been one for taking or wanting any tablets.)

    I have been doing my own bit of experimenting in the last month or so. It came when someone on this site mentioned taking urso all at once in the morning. I decided to give that a go but I have to say all it did for me was make me itch during the day, something I do not normally do so I went back to the 2 per day (one with breakfast, one with evening meal). About 10 days ago I gave half a tablet a go 4 times a day and thought I was feeling much better with regards to the night-time itch but for me I wasn't feeling it was somehow and the night the itch returned as it normally does, I went back to 2 a day. Last night I have had an itch-free night as my itching at night seems to come and go at times. Again I am sceptical if for me the urso is keeping the itch with me as it can be a side-effect for some and I think for me it has got as good as it gets itch-wise. The itch has improved in the last 2yrs of taking urso, it is definitely just confined to night-time now whereas just prior to diagnose it was with me part of the day also. It also feels slightly different to how it was 2yrs ago and I think that if my bloods keep on the decrease as they did start and are on that again (end Jan results were the best so far) then just maybe I get some relief from the itch for awhile.

    You will also read on here that a lot of people tend to get diarrhoea more as opposed to constipation I seem to have noticed. My theory there is that the ones who get diarrhoea could perhaps be just on slightly more of a dosage as I have read that an overdose of urso altho' it wouldn't do any harm for one with PBC it can in fact induce diarrhoea. But that is my theory and if one is doing well on urso then why change anything.

  • I've been on urso for 11 years now, and haven't had any side effects whatsoever, but, of course I do know that everyone is different, hope you don't get any side effects, wish you well.

  • I've taken ursodiol for 13 yrs, didn't have any side effects until the Dr. upped my dosage from 1000mg a day to 1500. It caused stomach upset, so I backed back down to 1000 mg a day. But I have GERD. It could be causing some of my hair loss. Others think that it does.

    Magnolia

  • I expect urso could cause stomach problems in a higher dose. After all it is a form of acid that we are taking isn't it.

    I tend to have mine with a meal (breakfast and evening meal) as then I know there is also something else for my stomach to be working on at the same time.

  • Sorry, I wrote that wrong, I've taken ursodiol for 10 yrs, it's all of my other meds, I've taken for 13 years!

You may also like...